Heart Disease Community
coumadin and pacemaker
About This Community:

This patient support community is for discussions relating to angina, angioplasty, arrhythmia, bypass surgery, cardiomyopathy, coronary artery disease, defibrillator, heart attack, heart disease, mitral valve, pacemaker, PAD, stenosis, and stress tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

coumadin and pacemaker

My 90 year old mother has had a pacemaker for more than a year with no complications or problems.  She lives independently, uses a walker, and is relatively active for her age.  Her cardiologist wants her to come in to talk about starting to take coumadin.  This is not based on any recent testing, etc.  Why would she need to take such a strong blood thinner, one with so many potential complications?  
Tags: pacemaker
Related Discussions
2 Comments Post a Comment
Blank
592969_tn?1248329005
That is a really good question to ask her doctor.  When people get up in age into their 90's usually they have trouble with blood clotting.  The body has a hard time clotting the blood due to aging.  Also, Coumadin is hard on the arteries and with her age her arteries may be weak or thin.  Coumadin is a very strong blood thinner and has some very serious side effects such as stomach cancer.  It also can cause osteoporosis.  Before her doctor starts her on any blood thinner, make sure that she has blood drawn and it is proven that her blood is thick enough to require this.  You also may want to seek a second opinion.  
Blank
Avatar_n_tn
No offense intended but the above comment is nonsense!  Older people have a problem with blood clots because they CAUSE heart attacks and strokes.  If your Mom has carotid stenosis (in her neck), she may need this to prevent a stroke.  If she has atrial fibrillation she definitely needs this to thin the blood that has a potential to pool during the fibrillation.  Coumadin is pretty safe UNLESS your Mom is a fall risk.  Falling can cause severe bleeding anywhere in the body, including the brain.  This is what makes it dangerous.  If she is sturdy and needs this drug, go with it.  You must be tested monthly for clotting studies.  There are other ways to accomplish the same thing, aspiring is the most common but not as effective.  And face that she is 90 and the quality of life is important in the last years of her life.  
Blank
Post a Comment
To
MedHelp Health Answers
Recent Activity
Avatar_f_tn
Blank
remar commented on lboogie7729's status
4 hrs ago
Avatar_f_tn
Blank
remar commented on Beanie0's status
4 hrs ago
86819_tn?1378951092
Blank
Healthscreen results
7 hrs ago by Bromley
Blank
BloodPressure Tracker
Monitor Your Blood Pressure
Start Tracking Now
Heart Disease Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
15 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Heart Disease Answerers
976897_tn?1379171202
Blank
ed34
watford, United Kingdom
63984_tn?1385441539
Blank
Flycaster305
97303, OR
159619_tn?1318997813
Blank
erijon
Salt Lake City, UT
Avatar_f_tn
Blank
skydnsr
612551_tn?1247839157
Blank
Jerry_NJ
NJ
212161_tn?1391090750
Blank
heartfluttersflyawayplz
hoschton, GA